A 19-year-old man with a history of eczema was admitted to the emergency department following collapsing at home. The paramedics found him unresponsive with poor respiratory effort and a widespread erythematous rash. Anaphylaxis, thought to be secondary to flucloxacillin he had recently been prescribed, was diagnosed. Epinephrine, steroids and antihistamines were administered without clinical improvement. On arrival to hospital, constricted pupils were noted prompting the emergency physicians to consider opiate toxicity. Intravenous naloxone brought about an immediate recovery. His father subsequently disclosed that he had given his son one of his own fentanyl patches to alleviate the distressing symptoms of eczema. Although the patient had removed the patch prior to collapsing, he had suffered life-threatening opioid toxicity likely due to enhanced opiate absorption through eczematous skin. This case highlights the risks associated with fentanyl patches in patients with chronic skin conditions.
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.